Virginia, 2009Flash Flood in Virginia, August 14, 2009
August 14, 2009 · NWS AKQ · 1 event in 1 county or zone
Isolated thunderstorm produced heavy rain which caused flash flooding across portions of Newport News.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorm produced heavy rain which caused flash flooding across portions of Newport News.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 9:08 AM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 9:08 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EDT FRI AUG 14 2009
.SYNOPSIS...
A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ALONG THE MID ATLANTIC
COAST THROUGH SATURDAY MORNING. THE FRONT WILL SLOWLY MOVE OFF TO
THE SOUTH AND DISSIPATE OVER THE WEEKEND...AS HIGH PRESSURE
BUILDS INTO THE REGION FROM THE NORTH.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POPS AND SKY TO ACCOUNT FOR LATEST RADAR AND SATELLITE
TRENDS. HEAVY RAINFALL HAS ALREADY OCCURRED THIS MORNING...MAINLY
OVER THE NORTHERN NECK AND PENINSULAS WHERE SLOW MOVING ACTIVITY
DEVELOPED ALONG OLD CONVECTIVE BOUNDARIES/DEBRIS. EXPECT ADDITIONAL
ACTIVITY TO DEVELOP THROUGH THE AFTERNOON AS INSTABILITY INCREASES
AND WITH ADDITIONAL BOUNDARIES FORMING AND PROPAGATING. GREATEST
CHANCE FOR HEAVY RAINFALL WILL BE OVER SE VA/NE NC WHERE PWATS
CLOSE TO 2 INCHES EXIST. THOSE AREAS THAT DO EXPERIENCE HEAVY
RAINFALL MAY RECEIVE BETWEEN 2 TO 4 INCHES OF RAINFALL IN A 3 HR
PERIOD...AND AFTER THE HEAVY RAIN YESTERDAY...IT WILL NOT TAKE
MUCH FOR FLOODING TO OCCUR. WILL CONTINUE TO HIGHLIGHT THESE
THREATS IN THE HWO.
HIGHS IN THE MID/UPR 80S INLAND AND LOW 80S NEAR THE COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
PLENTY OF CLOUDS HOLD ON OVERNIGHT NEAR THE COAST WITH SOME
BREAKS ANTICIPATED FURTHER INLAND. LOOK FOR CHCS OF SHRA AND ISOL
TSRA NEAR THE COAST (MAINLY ERN THIRD OF THE CWA). WILL CONTINUE
TO MENTION POTENTIAL FOR MOD/HVY RAINFALL ALONG THE COAST...BUT
ONCE AGAIN LOOKS TO BE VERY HIT AND MISS.
POPS GRADUALLY DROPPING OFF FROM NW TO SE ON SAT AS FRONT BEGINS
TO DISSIPATE AND H5 TROF WEAKENS...YIELDING TO A H5 (BERMUDA)
RIDGE...WHICH WILL RETURN FOR LATE IN THE WEEKEND. HIGHS GENERALLY
AROUND CLIMO NORMAL FOR FRI & SAT IN THE LOW 80S ALONG THE COAST
AND MID/UPR 80S INLAND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LATEST 12Z RUNS OF THE GFS/ECMWF CONTINUE IN PRETTY GOOD AGREEMENT
FOR THE EXTENDED PERIOD. TREND IS FOR A DRIER PERIOD
OVERALL...MID/UPR LVL RIDGING EXPANDS NW FROM OFF THE SE US
COAST...AND SFC HIGH PRESSURE BUILDS OFF THE MID ATLC COAST. WILL
CARRY A CLIMO TYPE FCST FOR SUNDAY...20-30% CHC FOR JUST AFTN/EVENG
SHOWERS/TSTMS (AND MAY BE ABLE TO TREND THIS DOWN TO LESS THAN 20%
IF MORE CONSENSUS FOR DRIER AIR MOVING IN FROM THE NORTH COMES W/
NEXT SUITE OF MODEL RUNS). HIGH TEMPS MAINLY MID/UPR 80S.
MON INTO THU...PATTERN LOOKS DOMINATED BY RIDGING ALONG THE SE US
AND GULF COASTS...WITH A TROUGH/UPR LOW MOVING INTO CENTRAL CANADA
OR POSSIBLY THE UPR MIDWEST. OTHER THAN ISO (15-20%) LATE AFTN/EARLY
EVENG TSTMS...CONDITIONS SHOULD BE DRY WITH TEMPERATURES WARMING
BACK INTO THE LOWER 90S OVER MUCH OF INTERIOR VA/NC...AND 85-90 NEAR
THE COAST. LOWS MAINLY IN MID/UPR 60S TO LOWER 70S. BY
THU...GFS/ECMWF SHOW THE RIDGE BEGINNING TO WEAKEN AND CHANCES FOR
PRECIP GET A LITTLE HIGHER BY THU AFTN WITH THE ADDED FOCUS OF AN
APPROACHING FRONT MOVING IN FROM THE NW.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
THE BIGGEST CONCERN TO START ARE LOWERING VISIBILITIES AT SOME TAF
SITES. FOR NOW HAVE ONLY SBY MAKING IT TO IFR. FOR LATER TODAY AND
TONIGHT NEXT CONCERN WL BE DEVELOPING SHRA/TSRA...PARTICULARLY THOSE
SITES CLOSEST TO THE BOUNDARY (ORF-PHF-ECG). WITH HIGH PRESSURE THE
MAIN WX INFLUENCE DO NOT EXPECT WIDESPREAD RAINFALL BUT VCNTY
SHOWERS FOR RIC-SBY NOT COMPLETELY OUT OF THE QUESTION BUT LESS
LIKELY THERE TODAY AND OVER THE WEEKEND.
&&
.MARINE...
CURRENT FCST IS HOLDING UP WELL...NO FLAGS ANTICIPATED WITH THIS
FCST PACKAGE. WINDS AT PRESENT ARE RELATIVELY LIGHT AND ARE EXPECTED
TO REMAIN THIS WAY FOR THE NEXT SEVERAL HOURS. WINDS HAVE COME DOWN
OVER THE NORTHERN COASTAL WATERS...HOWEVER BUOY 009 STILL
BETWEEN 3 AND 4 FEET IN SWELL. THIS WL LIKELY SUSTAIN THROUGHOUT THE
BETTER PART OF THE DAY BUT SHOULD STAY BELOW SCA CRITERIA. OTHERWISE
SHOULD BE A RELATIVELY QUIET MARINE FCST FOR THE THE NEXT FEW DAYS.
WAVE-WATCH DOES SHOW SEAS BUILDING THIS WEEKEND FROM SOUTH TO
NORTH...LIKELY DUE TO WAVES RIDING UP ALONG THE STALL FRONTAL
BOUNDARY. AT THIS TIME WILL STICK WITH CURRENT FORECAST TRENDS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...CCW/JRL
NEAR TERM...CCW/JRL
SHORT TERM...CCW/SMF
LONG TERM...LKB
AVIATION...KLL
MARINE...KLL
Hazardous weather outlook, Aug 14, 10:57 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1157 AM EDT FRI AUG 14 2009
NCZ012>017-030>032-102-VAZ092-093-095>098-151600-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1157 AM EDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY.
ANY SHOWERS OR THUNDERSTORMS WILL AGAIN HAVE THE POTENTIAL TO
PRODUCE EXCESSIVE RAINFALL AND LOCALIZED FLASH FLOODING. RAINFALL
AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE WITHIN A FEW HOURS
TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND RECORDED RAINFALL AMOUNTS.
ANZ630>633-650-652-654-656-658-151600-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1157 AM EDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ079>083-087>090-099-100-151600-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-ACCOMACK-NORTHAMPTON VA-
1157 AM EDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TODAY...WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND RECORDED RAINFALL AMOUNTS.
VAZ077-078-084>086-091-094-151600-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-YORK-
NEWPORT NEWS/HAMPTON-
1157 AM EDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE AREA...MAINLY THIS MORNING. ANY SHOWERS OR THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE EXCESSIVE RAINFALL AND
LOCALIZED FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE POSSIBLE WITHIN A FEW HOURS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND RECORDED RAINFALL AMOUNTS.
MDZ021>025-VAZ048-049-060>076-151600-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
1157 AM EDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 10:30 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 AM EDT FRI AUG 14 2009
NCZ014>017-031-032-102-VAZ095-097-098-141630-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES
NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
1130 AM EDT FRI AUG 14 2009
...SCATTERED HEAVY RAIN SHOWERS DEVELOPING OVER SOUTHEAST VIRGINIA
AND NORTHEAST NORTH CAROLINA...
AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING SCATTERED HEAVY RAIN SHOWERS AND EMBEDDED ISOLATED
THUNDERSTORMS FROM BACK BAY TO BELVIDERE...OR FROM 11 MILES EAST OF
GREAT BRIDGE TO WINFALL...MOVING NORTHWEST AT 5 MPH. THE HEAVY
SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL BE NEAR...
MAVATON AROUND 1135 AM EDT...
CISCO AROUND 1140 AM EDT...
PUNGO AROUND 1145 AM EDT...
WHITESTON AROUND 1150 AM EDT...
WHITESTON AROUND 1155 AM EDT...
ROCKYHOCK AROUND NOON EDT...
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
LEWITSKY
Special weather statement, Aug 14, 10:35 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1135 AM EDT FRI AUG 14 2009
VAZ084-091>094-141630-
GLOUCESTER VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-SOUTHAMPTON
VA-YORK VA-
1135 AM EDT FRI AUG 14 2009
...HEAVY RAIN SHOWERS CONTINUE TO DRIFT OVER SOUTHAMPTON AND ISLE OF
WIGHT COUNTIES IN SOUTH CENTRAL VIRGINIA...AND OVER THE VIRGINIA
PENINSULA...
AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SLOW MOVING HEAVY RAIN SHOWERS AND EMBEDDED ISOLATED
THUNDERSTORMS...FROM LANGLEY AFB TO SEDLEY...OR FROM LANGLEY AFB TO
7 MILES NORTH OF FRANKLIN...MOVING SOUTH AT 5 MPH. THE HEAVY RAIN
SHOWERS AND EMBEDDED ISOLATED THUNDERSTORMS WILL BE NEAR...
LANGLEY AFB AROUND 1140 AM EDT...
NORTHAMPTON AROUND 1150 AM EDT...
HAMPTON AROUND 1220 PM EDT...
BUCKROE BEACH AROUND 1225 PM EDT...
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
LEWITSKY
Special weather statement, Aug 14, 11:20 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1220 PM EDT FRI AUG 14 2009
NCZ014>017-031-032-102-141830-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-
INCLUDING THE CITIES OF...ELIZABETH CITY...EDENTON...COROLLA
1220 PM EDT FRI AUG 14 2009
...SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST NORTH CAROLINA...
AT 1220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS AND AND THUNDERSTORMS DEVELOPING ACROSS
NORTHEAST NORTH CAROLINA FROM GATES COUNTY TO CURRITUCK COUNTY.
THESE STORMS WERE GENERALLY MOVING SLOWLY TO THE SOUTHWEST AROUND
5 TO 10 MPH. ADDITIONALLY STORM DEVELOPMENT WILL CONTINUE OVER
THIS REGION FOR THE NEXT COUPLE OF HOURS.
VERY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING ARE THE MAIN
THREATS FROM THESE STORMS. LOCALLY HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADS AND FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.
DO NOT DRIVE YOUR CAR IN AREAS WHERE WATER MAY COVER THE ROADS. IF
YOU ENCOUNTERED FLOODED AREAS...TURN AROUND AND TAKE AN ALTERNATE
ROUTE.
FOSTER
Special weather statement, Aug 14, 11:30 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT FRI AUG 14 2009
VAZ081-084-087>098-141830-
PRINCE GEORGE-GLOUCESTER-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON
1230 PM EDT FRI AUG 14 2009
...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL AND
EASTERN VIRGINIA...
AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTH CENTRAL
VIRGINIA...THE NORTHERN NECK...PENINSULA...AND HAMPTON ROADS.
THESE STORMS WERE SLOWLY MOVING TO THE SOUTHWEST AT 5 TO 10 MPH
AND WILL CONTINUE TO AFFECT THE REGION OVER THE NEXT COUPLE OF
HOURS.
VERY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING ARE THE MAIN
THREATS FROM THESE STORMS. LOCALLY HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. URBAN STREETS MAY BE ESPECIALLY PRONE TO PONDING
WATER FROM THESE STORMS.
DO NOT DRIVE YOUR CAR IN AREAS WHERE WATER MAY COVER THE ROADS. IF
YOU ENCOUNTER ANY FLOODED AREAS...TURN AROUND AND TAKE AN
ALTERNATE ROUTE. MOVE TO HIGHER GROUND.
FOSTER
Special weather statement, Aug 14, 12:29 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 PM EDT FRI AUG 14 2009
NCZ012-VAZ079-080-087-092-141830-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON
VA-
129 PM EDT FRI AUG 14 2009
...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH
AREAS NEAR THE VIRGINIA...NORTH CAROLINA BORDER...
AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM DAHLIA TO 16
MILES EAST OF CLARESVILLE...OR FROM DAHLIA TO BOYKINS...MOVING WEST
AT 10 MPH. THE STRONG STORMS WILL BE NEAR
BARLEY AROUND 210 PM EDT...
GASTON AROUND 220 PM EDT...
OTHER AREAS THAT MAY BE AFFECTED BY THE STORMS
INCLUDE...EMPORIA...WARFIELD...BRUNSWICK...AND LAWRENCEVILLE.
EXPECT VERY HEAVY RAINFALL WITH THESE STORMS...LEADING TO PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AREAS. IN ADDITION TO
THE HEAVY RAIN...BRIEF WIND GUSTS TO 30 MPH...AND OCCASIONAL
LIGHTNING STRIKES WILL BE POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
BROWN
Special weather statement, Aug 14, 1:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT FRI AUG 14 2009
NCZ012>017-030>032-142045-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON
235 PM EDT FRI AUG 14 2009
...NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA...
AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS DETECTING
NUMEROUS STRONG SHOWERS AND ISOLATED THUNDERSTORMS OVER NORTHEAST
NORTH CAROLINA...FROM NORTHAMPTON COUNTY EASTWARD TO CURRITUCK.
THESE STORMS WERE GENERALLY MOVING VERY SLOWLY AND HAVE INCREASED
IN COVERAGE OVER THE PAST HOUR. LOCATIONS THAT MY BE AFFECTED BY
THESE STORMS INCLUDE BUT ARE NOT LIMITED TO...ELIZABETH
CITY...SOUTH MILLS...SUNBURY...GATES...CORAPEAKE...MURFREESBORO
AND AHOSKIE.
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING ARE THE MAIN THREATS
FROM THESE STORMS. THE STRONGEST STORMS MAY CONTAIN TORRENTIAL
RAINFALL THAT WILL CAUSE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. URBAN STREETS MAY
BE ESPECIALLY PRONE TO PONDING WATER FROM THESE STORMS.
DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER MAY COVER THE ROADS.
IF YOU ENCOUNTER FLOODED AREAS...TURN AROUND AND TAKE AN ALTERNATE
ROUTE.
FOSTER
Flash Flood, Newport News (C)
- When
- August 14, 2:30 PM EST to 3:30 PM EST
- Where
- Newport News (C) County, 0.55 mi W of Patrick Henry Fld to 1.15 mi S of Patrick Henry Fld
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -76.510
Four to six inches of water was reported on I-64 Exit 255 off-ramp onto Jefferson Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194903.